Georgia, 2024

Hail and Damaging Winds in Georgia, May 19, 2024

May 19, 2024 · NWS CHS · 14 events in 3 counties and zones

Scattered to numerous thunderstorms started to develop around midday in the vicinity of a southward moving cold front. As these thunderstorms tracked to the south through the afternoon, they produced numerous reports of large hail and damaging wind gusts across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered to numerous thunderstorms started to develop around midday in the vicinity of a southward moving cold front. As these thunderstorms tracked to the south through the afternoon, they produced numerous reports of large hail and damaging wind gusts across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 19, 10:23 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, May 19, 10:23 AM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1123 AM EDT Sun May 19 2024

.SYNOPSIS...
A cold front will cross through our area later today. High
pressure then prevails for most of this week, followed by
another storm system potentially impacting our area late this
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As 1120 AM, satellite water vapor indicated the center of a
mid- level vorticity maximum over north-central GA, tracking to
the SE. Visible satellite and sfc observations indicated a cold
front was located from the CHS Harbor west to Allendale Co.,
pushing south. Over the past hour, cumulus along the front has
developed, remaining fairly shallow. However, SPC mesoanalysis
indicated that normalized CAPE has reached at least 0.1 across
most for the forecast area. As temperatures warm into the upper
70s over dewpoints in the upper 60s to low 70s, CIN should
dissolve. The afternoon should feature generally SBCAPE around
2000 J/kg, especially south of the front. Interestingly, the RAP
shows the deep moisture convergence will develop across coastal
SC and SE GA this afternoon, with 6 to 8 units. This
environment combined with the passage of the H5 vort max should
support numerous to widespread thunderstorms across portions of
the CWA this afternoon, especially the lower Savannah River
Basin.

Thunderstorm impacts, PW values are forecast to increase to
around 1.6 inches this afternoon. The combination of deep
instability, adequate atmospheric moisture, and storm motions
less than 25 MPH could result in pockets of torrential
downpours. In fact, arriving 12z HREF data continues to indicate
impressive probabilities of 3"/3hr within 40 km across portions
of coastal SC and GA, especially a corridor from southern
Charleston County south to coastal GA. Flood Advisories appear
possible for these area this afternoon, possibly a Flash Flood
Warning. In addition, CAPE in excess of 2000 J/kg, DCAPE between
600-800 J/kg, and effective bulk shear around 30 kts may support
strong to severe thunderstorms over the lower Savannah River
Basin, including the City of Savannah this afternoon. These
storms may produce damaging wind gusts and even hail up to the
size of quarters.

Tonight: Short-wave trough axis will slowly push off the coast
while surface high pressure wedges down from the north.
Convection will run its course this evening with thinning cloud
cover during the overnight hours. Cooler temperatures...dipping
down through the 60s for lows.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Monday: The mid-levels will consist of a positively tilted trough
just off the Southeast U.S. coast in the morning, and a ridge just
to our west. The ridge will slowly build into our area as time
progresses. At the surface, High pressure centered well to our north
will build down the coast as time progresses, with it's southern
periphery making its way into our area. The High will bring dry
conditions with skies becoming mostly sunny/clear. Low-level
thickness values support temperatures in the middle 80s. But we went
a little below this due to the northeasterly surface winds and the
expectation that surface evaporation should limit temperatures.
Highs should peak in the lower 80s. Lows should range from the upper
50s far inland to the mid 60s closer to the coast.

Tuesday: A positively tilted mid-level trough will be just off the
Southeast U.S. coast in the morning, transitioning into a cut- off
Low in the evening and overnight. Meanwhile, a ridge will strengthen
over the Southeast U.S. Broad High pressure centered to our north in
the morning will shift off the Mid-Atlantic Coast as the day
progresses. Though, it's southern periphery will continue to
dominate our weather during the day and into the night. Subsidence
will yield dry conditions with mostly sunny/clear skies. High
temperatures should be in the mid 80s, except cooler at the beaches.
Lows should range from the upper 50s far inland to the mid 60s
closer to the coast.

Wednesday: The mid-levels will consist of a cut-off Low meandering
off the Southeast coast, while a ridge prevails over the Southeast
U.S. At the surface, High pressure along the Southeast coast in the
morning will shift offshore into the afternoon. A front will slowly
approach from the north and northwest. Though, it won't make it near
our area as the High will remain the dominant synoptic feature. Some
of the models hint at isolated weak showers trying to form along the
inland moving sea breeze late in the afternoon. But it's still a
little too early to determine if the dry air in place will
completely squash these weak showers. Expect at least partly sunny
skies. Highs will peak in the mid to upper 80s, except cooler at the
beaches.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Mid-level ridging will be over our region Wednesday night, followed
by west southwest flow on Thursday. A weak trough may pass to our
north Friday night into Saturday. Surface High pressure in the
western Atlantic on Thursday will shift further offshore as time
progresses. A cold front could approach from the north and northwest
later Friday, then lift north on Saturday. Expect mainly dry
conditions Thursday, with increasing diurnal convection Friday and
Saturday. High temperatures will be a few degrees above normal each
day.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Largely VFR conditions will persist for the next few hours
although with an increased risk for MVFR cigs developing as we
get into the daytime heating cycle. With heating, the risk for
showers/tstms will increase by early afternoon with the best
focus for showers/tstms still looking to occur just south of
KCHS and impacting KJZI and especially KSAV. A TEMPO for TSRA
was included from 18-21z at KJZI to account for some coverage/timing
uncertainties. Prevailing TSRA remains for KSAV (20-00z).
Conditions were limited to MVFR for now with both cigs/vsbys
holding above alternate minimums. However, lower conditions may
eventually be needed as confidence in the timing, placement and
intensity of showers/tstms increases.

Convection diminishes this evening with some clearing taking
shape. Some low stratus is possible, particularly at KSAV where
the best coverage of rainfall is anticipated today.

Extended Aviation Outlook: VFR.

&&

.MARINE...
A brief period of gustier southerly winds will impact the
coastal waters early this morning. Surface boundary will move
down through the region as we go through the day and kick off
another round of showers and thunderstorms during the afternoon.
Winds veer northerly behind the front and will be increasing as
we go through tonight.

Monday: A cold front will be shifting offshore early in the
morning. Meanwhile, High pressure centered well to our north will
build down the coast and into our area as time progresses. The
strongest gradient will occur in the morning, with wind gusts just
short of 25 kt possible across much of the waters, and seas 3-5 ft.
The gradient will gradually weaken into the afternoon and overnight,
with seas gradually subsiding as well.

Tuesday and Beyond: NE winds on Tuesday will shift around to the SE
by later Wednesday as High pressure gradually shifts off our coast.
This will lead to a more typical summer wind pattern on Thursday
with the formation of the afternoon sea breeze.

&&

.TIDES/COASTAL FLOODING...
The combination of rising astronomical tides with the upcoming Full
Moon and moderate NE winds will cause tides to be elevated early
this week. Minor flooding is possible with the evening high tides
Monday and Tuesday, mainly along the South Carolina coast.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, May 19, 10:45 AM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1145 AM EDT Sun May 19 2024

GAZ087-088-SCZ040-042>045-052-201545-
Jenkins-Screven-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Tidal Berkeley-
1145 AM EDT Sun May 19 2024

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-201545-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
1145 AM EDT Sun May 19 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ099>101-114-115-137>141-SCZ047-049-050-201545-
Candler-Bulloch-Effingham-Tattnall-Evans-Long-Inland Liberty-
Coastal Liberty-Inland McIntosh-Coastal McIntosh-Inland Jasper-
Coastal Colleton-Charleston-
1145 AM EDT Sun May 19 2024

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Heavy Rainfall: Showers and thunderstorms will develop across the
region early this afternoon and continue into early evening. Slower
moving storms and high rainfall rates could produce localized
flooding of low lying and poor drainage areas, particularly in
locations that received significant rainfall on Saturday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ116>119-SCZ048-051-201545-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Beaufort-
Coastal Jasper-
1145 AM EDT Sun May 19 2024

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Heavy Rainfall: Showers and thunderstorms will develop across the
region early this afternoon and continue into early evening. Slower
moving storms and high rainfall rates could produce localized
flooding of low lying and poor drainage areas, particularly in
locations that received significant rainfall on Saturday. In
addition, one or two of this thunderstorms may produce damaging wind
gusts and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ352-354-374-201545-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1145 AM EDT Sun May 19 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: A large cluster of thunderstorms may push
across the coastal waters of South Carolina and Georgia this
afternoon. These thunderstorms may produce wind gusts in excess of 35
knots and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, May 19, 11:24 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
1224 PM EDT Sun May 19 2024

GAZ088-191700-
Screven-
1224 PM EDT Sun May 19 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN COUNTY...

At 1224 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Sylvania, moving east at 10 mph.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Sylvania, Newington, Altman, and Hunters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3270 8177 3285 8171 3280 8143 3257 8146
TIME...MOT...LOC 1624Z 291DEG 7KT 3275 8163

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

NED

The radar

The Charleston,SC radar (KCLX), 57 km away, was scanning. The volume nearest the first event began at 16:33 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Screven

When
May 19, 11:33 AM EST to 11:43 AM EST
Where
Screven County, 1.74 mi W of Altman
Measured
0.88 in hail
Reported by
Public
Coordinates
32.730, -81.650

Hail up to the size of nickels was reported at a Tractor Supply store. The hail lasted for 10 minutes.

Hail, Screven

When
May 19, 11:33 AM EST to 11:36 AM EST
Where
Screven County, 0.58 mi W of Sylvania
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.750, -81.640

Local broadcast media provided video of quarter sized hail in Sylvania.

Hail, Screven

When
May 19, 11:40 AM EST to 11:43 AM EST
Where
Screven County, 0.58 mi W of Sylvania
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
32.750, -81.640

Screven County dispatch reported hail up to the size of pennies at the dispatch center.

Thunderstorm Wind, Screven

When
May 19, 11:43 AM EST to 11:44 AM EST
Where
Screven County, 1.35 mi WSW of Altman
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.720, -81.640

Screven County dispatch reported a tree down on Twin Oaks Road.

Thunderstorm Wind, Effingham

When
May 19, 12:45 PM EST to 12:46 PM EST
Where
Effingham County, 1.81 mi NE of Egypt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.490, -81.450

Effingham County dispatch reported a tree down at Egypt Ardmore Road and Savannah Town Road.

Thunderstorm Wind, Effingham

When
May 19, 12:47 PM EST to 12:48 PM EST
Where
Effingham County, 0.9 mi SW of Shawnee
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.470, -81.410

Effingham County dispatch reported a tree down on Shawnee Egypt Road.

Thunderstorm Wind, Effingham

When
May 19, 12:47 PM EST to 12:48 PM EST
Where
Effingham County, 0.58 mi W of Shawnee
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.480, -81.410

Effingham County dispatch reported multiple trees down and across Savannah Town Road. Most of the trees were at least 12 inches in diameter.

Hail, Effingham

When
May 19, 12:55 PM EST to 1:00 PM EST
Where
Effingham County, Clyo
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
32.480, -81.270

Effingham County Emergency Management relayed a report of ping pong ball sized hail in Clyo.

Hail, Effingham

When
May 19, 12:55 PM EST to 1:00 PM EST
Where
Effingham County, 0.69 mi N of Clyo
Measured
1 in hail
Reported by
Public
Coordinates
32.490, -81.270

Penny to quarter sized hail was reported at the Dollar General store.

Thunderstorm Wind, Effingham

When
May 19, 1:05 PM EST to 1:06 PM EST
Where
Effingham County, 2.15 mi SSE of Lorenzo
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.450, -81.240

Effingham County dispatch relayed a report of significant storm damage along Stillwell Clyo Road. A 14 inch diameter pine tree fell through a home and caused significant structural damage. Also along the road, a couple of power poles were broken and several other trees and power lines were reported down. Additionally, the crops on two 80 acre cornfields were reported to be completely destroyed.

Thunderstorm Wind, Effingham

When
May 19, 1:07 PM EST to 1:08 PM EST
Where
Effingham County, 3 mi SSE of Lorenzo
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.440, -81.230

Effingham County Emergency Management reported an oak tree about 3 feet in diameter was blown down on Whitaker Road.

Thunderstorm Wind, Effingham

When
May 19, 1:08 PM EST to 1:09 PM EST
Where
Effingham County, 3.62 mi SE of Berrys
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.430, -81.230

Effingham County Emergency Management reported two trees down on Union Springs Road. One tree fell onto power lines and caused a small fire by the roadway.

Thunderstorm Wind, Effingham

When
May 19, 1:10 PM EST to 1:11 PM EST
Where
Effingham County, 2.38 mi NNE of Stillwell
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.410, -81.230

Effingham County Emergency Management reported a pine tree down across Bethany Road.

Hail, Chatham

When
May 19, 2:30 PM EST to 2:35 PM EST
Where
Chatham County, Pooler
Measured
0.88 in hail
Reported by
Public
Coordinates
32.120, -81.250

Local broadcast media relayed a report of nickel sized hail near Pooler.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186045, 1186046, 1186047, 1186051, 1186052, 1186053, 1186055, 1186048, 1186049, 1186056, 1186058, 1186063, 1186060, 1186050.